Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 263, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 21, 2014, 4:52 AM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2014, 4:52 AM CDT (09:52 UTC)
- Expired
- Aug 21, 2014, 5:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA
The radar
The Minneapolis radar (KMPX), 176 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420
WUUS53 KDMX 210952
SVRDMX
IAC063-109-147-211045-
/O.NEW.KDMX.SV.W.0263.140821T0952Z-140821T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
452 AM CDT THU AUG 21 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PALO ALTO COUNTY IN NORTHWEST IOWA...
EASTERN EMMET COUNTY IN NORTHWEST IOWA...
NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 545 AM CDT
* AT 451 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
IOWA LAKE...OR 18 MILES SOUTH OF FAIRMONT...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
IOWA LAKE...SWAN LAKE...SMITH POOL...OKAMANPEDAN LAKE...
ARMSTRONG...BANCROFT...SWEA CITY...BURT...TITONKA...RINGSTED...
FENTON...LAKOTA...LONE ROCK...LEDYARD...DOLLIVER AND OKAMANPEDAN
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4350 9397 4318 9397 4312 9462 4336 9469
4350 9461
TIME...MOT...LOC 0951Z 261DEG 44KT 4337 9445
HAIL...1.00IN
WIND...60MPH
$$
LEE2 follow-up statements
006
WWUS53 KDMX 211020
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT THU AUG 21 2014
IAC147-211029-
/O.CAN.KDMX.SV.W.0263.000000T0000Z-140821T1045Z/
PALO ALTO IA-
520 AM CDT THU AUG 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALO ALTO COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4317 9437 4326 9444 4326 9458 4329 9465
4350 9437 4350 9397 4324 9397
TIME...MOT...LOC 1019Z 247DEG 32KT 4331 9434
$$
IAC063-109-211045-
/O.CON.KDMX.SV.W.0263.000000T0000Z-140821T1045Z/
EMMET IA-KOSSUTH IA-
520 AM CDT THU AUG 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN EMMET AND NORTHERN KOSSUTH COUNTIES...
AT 519 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
SMITH POOL...OR 17 MILES NORTH OF ALGONA...MOVING NORTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SMITH POOL...ARMSTRONG...BANCROFT...SWEA CITY...BURT...TITONKA...
RINGSTED...LAKOTA...LONE ROCK AND LEDYARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4317 9437 4326 9444 4326 9458 4329 9465
4350 9437 4350 9397 4324 9397
TIME...MOT...LOC 1019Z 247DEG 32KT 4331 9434
HAIL...0.75IN
WIND...60MPH
$$
LEE492
WWUS53 KDMX 211030
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT THU AUG 21 2014
IAC063-109-211040-
/O.CAN.KDMX.SV.W.0263.000000T0000Z-140821T1045Z/
EMMET IA-KOSSUTH IA-
530 AM CDT THU AUG 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET AND
NORTHERN KOSSUTH COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4317 9437 4326 9444 4326 9458 4329 9465
4350 9437 4350 9397 4324 9397
TIME...MOT...LOC 1026Z 261DEG 44KT 4333 9416
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:12 AM CDT, 40 minutes earlier.
Area forecast discussion, Aug 21, 4:12 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 412 AM CDT THU AUG 21 2014 .SHORT TERM /TODAY/... ISSUED AT 409 AM CDT THU AUG 21 2014 THUNDERSTORMS DEVELOPING ACROSS NORTHWEST IOWA AND SOUTHERN MINNESOTA WILL AFFECT OUR FAR NORTHERN COUNTIES EARLY THIS MORNING WITH A LOW RISK OF SEVERE WEATHER AND LOCALIZED FLOODING...BUT WILL EXIT THE FORECAST AREA AROUND OR SHORTLY AFTER 12Z. OTHERWISE ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS CENTRAL IOWA BOTH FROM EARLY MORNING DEVELOPMENT OVERHEAD AND FROM THE CLUSTER OF STORMS MOVING IN FROM CENTRAL NEBRASKA...WHICH SHOULD FADE AS THEY ENTER IOWA LATER IN THE MORNING. THIS LEADS TO CONSIDERABLE UNCERTAINTY REGARDING THE DEGREE TO WHICH STORMS WILL OR WILL NOT BE ABLE TO SURVIVE IN THE LATE MORNING AND AFTERNOON...WHICH WILL HAVE A SIGNIFICANT EFFECT ON OUR TEMPERATURES LATER IN THE DAY. WE SAW YESTERDAY WHAT CAN HAPPEN IF THE PRECIP/CLOUDS LINGER INTO THE AFTERNOON AS TEMPERATURES WERE NEARLY 10 DEGREES COOLER THAN ANTICIPATED IN SOME AREAS. FOR NOW HAVE LINGERED ISOLATED THUNDERSTORM WORDING THROUGH AROUND MIDDAY ACROSS CENTRAL IOWA...LOWERED HIGH TEMPERATURES A BIT AS IT APPEARS RESIDUAL CONVECTIVE DEBRIS CLOUDS WILL ONCE AGAIN BE AN ISSUE AT LEAST TO SOME EXTENT...AND DO NOT FEEL THAT HEAT HEADLINES ARE WARRANTED IN THIS SCENARIO. TOWARD THIS EVENING STORMS WILL AGAIN BE POSSIBLE...BUT BELIEVE WE WILL REMAIN CAPPED OFF WITH PRECIP LIKELIER AFTER DARK AND INTO THE OVERNIGHT PERIOD ONCE AGAIN. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 409 AM CDT THU AUG 21 2014 PRECIP AND TEMP TRENDS WILL BE THE PRIMARY CONCERNS THROUGH THE ENTIRE PERIOD WITH PATTERN REMAINING QUITE ACTIVE. MODELS REMAIN IN DECENT AGREEMENT ON THE LARGER SCALE INTO EARLY NEXT WEEK WITH FAIRLY HIGH AMPLITUDE WRN TROUGH TO OH VALLEY/ERN GREAT LAKES RIDGE. SHORT WAVE CURRENTLY PUSHING THROUGH DAKOTAS/MN AND DRIVING MCS FROM NRN IA INTO MN WILL ALSO EVENTUALLY SAG SURFACE REFLECTION AND BOUNDARY INTO IA BY TONIGHT. THERE IS SOME POTENTIAL FOR SURFACE BASED CONVECTION TO FIRE ALONG THE LOW LEVEL CONVERGENCE AND CONTINUE INTO THE EVENING AS THETA-E ADVECTION AND MOISTURE TRANSPORT INTERSECTS THE BOUNDARY. IT QUICKLY VEERS TOWARD DAYBREAK HOWEVER...SO IT SHOULD BEGIN TO WANE AND DISSIPATE INTO FRI MORNING. LOOKING FOR THINGS TO TURN MORE ACTIVE TOWARD 00Z AND INTO THE NIGHT HOWEVER. SURFACE BASED CONVECTION MAY RE-FIRE NEAR THE WARM FRONT FROM NE INTO IA. WRN TROUGH IS EXPECTED TO BE JUST PROGRESSIVE ENOUGH TO INCREASE SYNOPTIC SCALE LIFT AND THERMODYNAMIC FORCING TO FUEL MCS INTO THE NIGHT AS WARM FRONT AGAIN LIFTS NORTHWARD. PRECIP CHANCES MAY STILL LINGER THROUGH THE DAY...BUT GRADUALLY LIFT SOUTH TO NORTH. CHANCES WILL REMAIN IN THE FORECAST...MAINLY NW THIRD ATTENDANT TO NE/SD SURFACE FRONT...THEN INCREASE INTO SUN NIGHT WEST TO EAST AS SURFACE BASED CONVECTION OOZES INTO IA LATER IN THE NIGHT FUELED BY AN UPTICK IN KINEMATIC FORCING ASSOCIATED WITH SHORT WAVE LIFTING THROUGH THE NRN PLAINS. FORECAST CONFIDENCE DECREASES INTO NEXT WEEK HOWEVER AS GFS/GEM ARE STILL MORE PROGRESSIVE LIFTING LONG WAVE TROUGH FROM THE NRN ROCKIES INTO THE NRN PLAINS WHILE THE ECMWF HAS CHANGED SOMEWHAT LEAVING CUTOFF REMNANTS OVER THE ROCKIES. HAVE NOT CHANGED FORECAST TOO MUCH DUE TO THIS UNCERTAINTY. MODELS SUGGEST POPS TO SOME DEGREE THROUGH WED FOR DIFFERENT REASONS...ECMWF WARM ADVECTION VS GFS LINGERING WEAKER PRECIP BEHIND THE TROUGH. THE AIRMASS THROUGH EARLY NEXT WEEK WILL NOT CHANGE MUCH AND REMAIN FAVORABLE FOR LOCALLY HEAVY RAIN WITH ELEVATED PWS AND WARM CLOUD DEPTHS. AS MENTIONED IN PREVIOUS DISCUSSIONS...FLASH FLOOD WATCHES MAY EVENTUALLY BE NEEDED BUT NOT UNTIL CONFIDENCE IN CONVECTIVE TRENDS OVER FAVORABLE HIGH SOIL MOISTURE AREAS INCREASES. SEVERE POTENTIAL WILL REMAIN THERE AS WELL BUT WITH NO PARTICULAR TIME OR LOCATION TO FOCUS ON AS OF YET...ALTHOUGH SURFACE BASED DEVELOPMENT LATE SUN SEEMS SOMEWHAT MORE FAVORABLE WITH BETTER PHASED INSTABILITY...SHEAR AND FORCING. HEAT INDICES WILL APPROACH ADVISORY CRITERIA THROUGH THE WEEKEND...AND HEADLINES COULD EVENTUALLY BE NEEDED IF THIS OCCURS REPETITIVELY FOR SEVERAL DAYS...BUT CONVECTION AND ASSOCIATED DEBRIS COULD CERTAINLY AFFECT THINGS AND KEEPS CONFIDENCE LOW ENOUGH TO PRECLUDE ANY HEADLINES AT THE MOMENT. && .AVIATION...21/06Z ISSUED AT 1150 PM CDT WED AUG 20 2014 BOUNDARY NEAR NORTHERN IOWA WILL ALLOW FOR TSRA CHANCES AT SITES. HAVE INCLUDED MENTION AT NORTHERN SITES KMCW/KALO...WITH CONDITIONS DROPPING TO MVFR OR IFR...POSSIBLY LOWER IF HEAVY RAIN REDUCES VISIBILITIES NEAR 12Z. SYSTEM WILL PUSH EAST...WITH A RETURN TO VFR CONDITIONS AT SITES. WINDS WILL BE FROM THE SOUTH AND MAY BE GUSTY IN THE AFTERNOON. ADDITIONAL CHANCES FOR SHRA/TSRA WILL BE POSSIBLE AT SITES LATE IN THE PERIOD...THOUGH HAVE LEFT OUT MENTION ATTM DUE TO UNCERTAINTIES IN TIMING AND PLACEMENT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...SMALL AVIATION...AWB
Hazardous weather outlook, Aug 20, 4:02 PM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 402 PM CDT WED AUG 20 2014 IAZ004>007-015>017-023>028-212115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 402 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT MAINLY NORTH OF HIGHWAY 20 AND ESPECIALLY NEAR THE MINNESOTA BORDER. LOCALLY HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL TO THE SIZE OF NICKELS AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A FEW MAY ALSO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND NEXT WEEK. IAZ033>039-044>050-057>062-070>075-081>086-092>097-212115- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 402 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A FEW MAY ALSO BE SEVERE. HEAT INDICES ARE EXPECTED TO REACH OR JUST EXCEED 100 DEGREES IN MOST AREAS DURING PEAK HEATING OF THE DAY THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND NEXT WEEK. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:18 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.